Tornadoes · United States · Missouri · 2024
EF1 tornado, Sullivan, Missouri, May 7, 2024
This EF1 tornado ran 0.3 miles across Franklin County on May 7, 2024, touching down at 3:45 AM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 7, 2024
- Touchdown
- 3:45 AM CDT (08:45 UTC)
- Lifted
- 3:46 AM CDT (08:46 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 38.217, -91.137
- Lift-off point
- 38.219, -91.133
- Record number
- 2405070245-01
The damage survey
21 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th. While damaging straight-line wind was observed across parts of the region, three QLCS tornadoes were detected.
A tornado touched down at Sullivan High School causing minor damage to the walkway roof cover. Then it tracked to the northeast, crossing East Vine Street, snapping off several tree limbs and uprooting a pine tree. Then it heavily damaged a restaurant before crossing Highway 185. Some of the debris from the restaurant was lofted into the trees across the highway. It uprooted several more trees and snapped off numerous tree limbs before lifting and dissipating just past the end of Elm Springs Hill Drive. Overall, the tornado was rated EF1 with a path length of 0.31 miles and a max path width of 150 yards. No deaths or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 6, 11:55 PM CDT, 3 hours 50 minutes earlier. Its key messages:
- Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards.
- On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL.
- On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes.
Area forecast discussion, May 6, 11:55 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1155 PM CDT Mon May 6 2024 .UPDATE... Issued at 908 PM CDT Mon May 6 2024 Forecast for overnight still looks on track as a line of strong to severe thunderstorms looks to moves east across the area. There are currently several lines of severe thunderstorms over eastern Kansas and Oklahoma that are still expected to congeal and move east into the western Missouri shortly and into the CWA overnight. Latest runs of the CAMS including the HRRR have been consistent in bringing the line across the area most likely between 2 am and 7 am. The low level jet is expected to continue to increase which will bring more moisture overnight and increase instability ahead of the line. As mentioned previously, the LLJ will increase the potential for damaging winds and brief tornadoes with any bowing segments. There is potential for redevelopment ahead of the front tomorrow, but those chances remain low. Britt && .KEY MESSAGES... - Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards. - On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL. - On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes. && .SHORT TERM... (Through Late Tuesday Night) Issued at 255 PM CDT Mon May 6 2024 The CWA is currently beneath an upper-level shortwave ridge sandwiched between a departing trough over the Ohio Valley and a deepening, occluding closed low over the Northern Plains. Quiet conditions under the shelter of the shortwave ridge will come to an end tonight as a series of shortwave troughs eject northeastward from the base of the closed low within southwesterly flow, helping to establish the much-advertised active weather pattern that will linger across the region through Wednesday. The first shortwave is now entering the Central Plains, assisting the development of strong to severe thunderstorms this afternoon and evening ahead of a cold front as increasingly warm, moist, and unstable air is transported northward via low-level southerly flow in the warm sector. CAMs unanimously depict the thunderstorms in the Central Plains congealing an eastward-moving QLCS tracking quickly through MO tonight. This QLCS is expected to reach central and northeastern MO around 12 to 2 am TUE. By that time, instability will be relatively lower than earlier to the west, but the general consensus in short-term model guidance is that SBCAPE will still be over 1000 to locally near 2000 J/kg accompanied by 35 to 45 kt of deep-layer wind shear, supporting only a gradual weakening of the QLCS. In addition, 30 to 40 kt of 0 to 3 km wind shear and 0 to 1 km wind shear will be available. Therefore, a threat for damaging winds and brief tornadoes will accompany the QLCS, especially any northeastward surging bowing segments orthogonal to the 0 to 3 km wind shear vector. As the QLCS continues eastward through the remainder of the CWA very late tonight into Tuesday morning, instability will decrease slightly with both time and eastward extent due to increasing BL stability and decreasing moisture. Exactly how much this instability decreases is uncertain and will impact if the QLCS weakens more quickly and if the corresponding damaging wind and brief tornado threat decreases more quickly. The weakening QLCS will depart the CWA through 7 to 8 am TUE. The depth and southward extent of the QLCS's cold pool Tuesday morning will have implications on how much recovery of instability can occur by Tuesday afternoon ahead of an approaching Pacific cold front. However, even the 10th percentile of SBCAPE in the latest HREF reaches 1000 to 1500 J/kg in southeastern MO and southwestern IL, increasing confidence in instability recovering. Large-scale ascent will be rather nebulous during that time, but weak moisture convergence along a Pacific cold front passing through southeastern MO and southwestern IL, perhaps far eastern MO during early afternoon is the main potential catalyst for thunderstorm initiation. Although not all CAMs initiate thunderstorms before the front departs the CWA. IF thunderstorms develop, a few could be strong to severe with deep-layer wind shear projected to be 50 to 60 kt with a few supercells possibly merging into small bowing segments. The main hazards with any severe thunderstorms will be damaging winds, large hail, and possibly a tornado, with the threat ending by late afternoon as the front clears the CWA. Low-level CAA behind the Pacific cold front will be counteracted by strong insolation and downsloping of flow off the Ozark Mountains, leading to widespread high temperatures in the low to mid-80s F near and south of I-70 and in the upper 70s F northeastern MO and west- central IL. Pfahler && .LONG TERM... (Wednesday through Next Monday) Issued at 255 PM CDT Mon May 6 2024 Nearly all indications in model and analog guidance point to Wednesday being the summit of the active weather pattern. As another upper-level shortwave trough preceding an eastward ejection of the Northern Plains closed low occurs from the Central Plains to Mississippi River Valley, Tuesday's cold front will lift back northward into the CWA as a warm front on Wednesday ahead of a weak surface cyclone. Along and south of the front, a strongly unstable warm sector is anticipated to exist with model guidance advertising MLCAPE of 2000 to 4000 J/kg during the afternoon amidst 50 to 70 kt of deep-layer wind shear. There are still differences in how far north the warm front reaches by afternoon, which will serve as both the northward delineation and possibly an enhanced corridor of significant severe thunderstorms, being an area of enhanced low- level wind shear and SRH. Latest model guidance has this front anywhere from southeastern MO to south-central IL by the afternoon, significantly diminishing confidence in its effective afternoon position. These discrepancies aside, confidence continues to increase in the instability-wind shear parameter space being supportive of severe thunderstorms capable of all hazards, including very large hail (2" or greater in diameter) and a few strong tornadoes (EF2 or greater). The exact timing and evolution of thunderstorms is not entirely clear, but a preliminary window of severe thunderstorms is from midday through evening on Wednesday when a cold front finally pushes to the east of the CWA. Most attention in the forecast was obviously given to the next 3 days, but confidence is high in at least a quieter weather pattern after Wednesday as a period of time-mean upper-level northwesterly flow through the weekend. This flow pattern will provide cooler, near to below average temperatures as periods of low-level CAA follow multiple fronts passing through the region. Some opportunities for showers and thunderstorms will accompany these fronts as well; however, not all ensemble model guidance contain rain through the period and have timing differences related to frontal timing and associated upper-level trough timing and amplitude disparities. Pfahler && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1148 PM CDT Mon May 6 2024 Line of strong to severe thunderstorms over western Missouri is still on track to move into COU/JEF between 07-10Z, UIN between 08-11Z, and the St. Louis terminals between 09-12Z. These thunderstorms will likely produce MVFR, possible IFR ceilings and visibilites in brief downpours and strong wind gusts (possibly between 35-50 knots). The storms will move off to the east by 12Z, with just a low chance of redevelopment during the day on Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and MVFR conditions are expected during the afternoon. Outside of thunderstorms winds will gust to 20 knots from the south through mid morning before veering out of the southwest. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 3:00 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Mon May 6 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-072000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a threat of strong to severe thunderstorms tonight. The main hazards are damaging winds and brief tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday through Thursday. There is a conditional threat of strong to severe thunderstorms Tuesday afternoon, but the greatest chance of severe thunderstorms will be on Wednesday. There is a chance of thunderstorms again at times Thursday, Saturday, and Sunday in portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
8.8 hours before the tornado, 277 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2504 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.8
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Sullivan Regional (UUV), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 66 km away, was scanning. The volume nearest the touchdown began at 08:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 7, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 1:05 AM CDT | EF1 | Okfuskee, OK | 2.8 | 200 | $15,000 | ||
| May 7 | 1:12 AM CDT | EF0 | Warren, IA | 3.1 | 80 | $50,000 | ||
| May 7 | 1:35 AM CDT | EF0 | Jasper, IA | 0.1 | 30 | $25,000 | ||
| May 7 | 1:37 AM CDT | EF0 | Marion, IA | 5.0 | 80 | $8,000 | ||
| May 7 | 1:43 AM CDT | EF1 | Randolph, MO | 8.3 | 250 | |||
| May 7 | 1:44 AM CDT | EF0 | Randolph, MO | 2.3 | 400 | |||
| May 7 | 2:23 AM CDT | EF2 | Adair, OK to AR | 11.7 | 800 | $75,000 | ||
| May 7 | 2:28 AM CDT | EF0 | Pulaski, MO | 9.8 | 150 | $16,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 5.7 | 900 | $30,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 9.2 | 1,100 | $500,000 | ||
| May 7 | 2:48 AM CDT | EF1 | Crawford, AR | 0.6 | 100 | $50,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Washington, AR | 1.8 | 150 | $35,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Franklin, AR | 3.9 | 1,200 | $30,000 | ||
| May 7 | 3:08 AM CDT | EF1 | Washington, AR | 2.8 | 550 | $30,000 | ||
| May 7 | 3:44 AM CDT | EF0 | Crawford, MO | 0.7 | 75 | |||
| May 7 | 4:21 AM CDT | EF0 | Saint Charles, MO | 2.2 | 50 | |||
| May 7 | 2:05 PM CDT | EF0 | Boone, IL to WI | 14.3 | 50 | $60,000 | ||
| May 7 | 2:18 PM CDT | EF1 | Walworth, WI | 1.0 | 50 | $100,000 | ||
| May 7 | 5:11 PM EDT | EF1 | Cass, MI | 11.7 | 950 | |||
| May 7 | 5:41 PM EDT | EF2 | Saint Joseph, MI | 19.5 | 950 | 1 | ||
| May 7 | 5:55 PM EDT | EF2 | Kalamazoo, MI | 10.9 | 300 | 12 | $50 million | |
| May 7 | 6:07 PM EDT | EF1 | Branch, MI | 1.1 | 100 | |||
| May 7 | 6:11 PM EDT | Unrated | Steuben, IN | 0.1 | 1 | |||
| May 7 | 7:47 PM EDT | Unrated | Rush, IN | 0.8 | 30 | |||
| May 7 | 7:50 PM EDT | EF2 | Mercer, OH | 8.1 | 400 | $50,000 | ||
| May 7 | 8:02 PM EDT | EF0 | Shelby, IN | 0.8 | 50 | $30,000 | ||
| May 7 | 8:03 PM EDT | EF1 | Rush, IN | 4.6 | 75 | $47,000 | ||
| May 7 | 8:05 PM EDT | EF1 | Rush, IN | 0.2 | 30 | $30,000 | ||
| May 7 | 8:08 PM EDT | EF1 | Fayette, IN | 2.9 | 150 | $50,000 | ||
| May 7 | 8:09 PM EDT | EF1 | Paulding, OH | 6.2 | 300 | $200,000 | ||
| May 7 | 8:16 PM EDT | EF0 | Paulding, OH | 0.5 | 25 | $10,000 | ||
| May 7 | 8:20 PM EDT | EF2 | Mercer, OH | 6.4 | 300 | $350,000 | ||
| May 7 | 8:24 PM EDT | EF1 | Darke, OH | 11.7 | 800 | $500,000 | ||
| May 7 | 8:25 PM EDT | EF0 | Decatur, IN | 4.5 | 100 | $50,000 | ||
| May 7 | 8:42 PM EDT | EF0 | Crawford, IN | 0.2 | 80 | |||
| May 7 | 8:54 PM EDT | Unrated | Putnam, OH | 0.1 | 5 | |||
| May 7 | 7:56 PM CDT | EF1 | Franklin, IN to OH | 8.0 | 300 | $10,000 | ||
| May 7 | 9:20 PM EDT | EF1 | Butler, OH | 2.4 | 200 | $200,000 | ||
| May 7 | 9:23 PM EDT | EF0 | Clark, IN | 1.2 | 60 | |||
| May 7 | 9:57 PM EDT | EF0 | Butler, OH | 0.3 | 80 | $20,000 | ||
| May 7 | 10:05 PM EDT | EF0 | Warren, OH | 0.3 | 100 | $15,000 | ||
| May 7 | 10:08 PM EDT | EF1 | Warren, OH | 2.6 | 150 | $200,000 | ||
| May 7 | 10:14 PM EDT | EF0 | Warren, OH | 0.4 | 50 | $20,000 | ||
| May 7 | 10:15 PM EDT | EF1 | Warren, OH | 2.7 | 350 | $500,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Warren, OH | 0.5 | 150 | $50,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Clinton, OH | 1.3 | 80 | $10,000 | ||
| May 7 | 11:49 PM EDT | EF0 | Licking, OH | 3.0 | 100 | $50,000 | ||
| May 7 | 12:02 AM EDT | EF1 | Muskingum, OH | 0.4 | 128 | $100,000 | ||
| May 7 | 12:17 AM EDT | EF1 | Coshocton, OH | 0.1 | 197 | $100,000 | ||
| May 7 | 11:54 PM CDT | EF2 | Hancock, OH to WV, PA | 15.3 | 200 | 1 | $10,000 | |
| May 7 | 12:30 AM CDT | EF2 | Garland, AR | 12.2 | 600 | |||
| May 7 | 1:49 AM EDT | EF1 | Allegheny, PA | 0.2 | 150 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.